Alert archive / Kansas / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 191, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 13, 2024, 4:37 PM CDT for Barton County, Russell County, Kansas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 13, 2024, 4:37 PM CDT (21:37 UTC)
- Expired
- Jun 13, 2024, 5:30 PM CDT
- In force
- 53 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Barton County, KS, Russell County, KS
The radar
The Dodge City radar (KDDC), 148 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.6 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 894 J/kg
- Mixed-layer CIN
- -455 J/kg
- Mixed-layer LCL
- 2227 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:22 PM CDT, 2 hours 15 minutes earlier. Its key messages:
- Hot and humid conditions yielding heat indices near 105 continue into the evening
- Severe thunderstorms expected late this afternoon into the evening
- Additional storms, some severe, possible late Friday into Friday night and again Saturday night, mainly across central KS
Area forecast discussion, Jun 13, 2:22 PM CDT, 2 hours 15 minutes before
Area Forecast Discussion National Weather Service Wichita KS 222 PM CDT Thu Jun 13 2024 .KEY MESSAGES... - Hot and humid conditions yielding heat indices near 105 continue into the evening - Severe thunderstorms expected late this afternoon into the evening - Additional storms, some severe, possible late Friday into Friday night and again Saturday night, mainly across central KS && .DISCUSSION...Issued at 218 PM As of 2 PM Thursday afternoon, a broad area of midlevel ridging remains parked across much of the central and southern Plains. A northern stream shortwave trough near the Great Lakes has pushed a cold front into portions of northern KS. A modest temperature gradient resides along this boundary with 80s and 90s north with near 100 along and south. Coupling in dew points in the 60s to near 70 degrees is contributing to heat indices near 105. Further west, a triple point resides just south of Goodland. Satellite reveals a deepening cumulus field near the triple point. Latest CAMs suggest this cumulus field will be the zone for convective initiation shortly. Continued surface heating and modest convergence along the boundary should foster additional development along the boundary into portions of central KS by 5 PM. The background environment is not overly favorable for organized convection with deep layer shear near 25 kt. That being said, MLCAPE near 3000 J/kg should support strong initial updrafts and possibly a hail threat. In addition, downdraft CAPE values are nearing 2000 J/kg which would support strong downdrafts and damaging winds near 70 mph. Confidence decreases with southern extent in regards to storm potential. Should an established cold pool form, confidence would increase for storms across south central KS. Otherwise, the diurnally driven convection will likely decrease in coverage and intensity shortly after sunset. All of that to say, the greatest confidence for storms exists along and north of Highway 50. Additional storms are possible Friday afternoon into Friday night as the aforementioned surface trough sinks into central/southern KS. The main limiting factor for widespread convection is increasing midlevel temperatures throughout the day as the midlevel ridge axis slides over the area. This would favor northern KS and adjacent areas of NE for storm development. A stronger midlevel shortwave trough is poised to eject into the state Saturday evening. This should focus storms along a weak cold front across central and south central KS. Transitioning into next week, the midlevel ridge axis will amplify across the eastern CONUS early next week, leaving the Plains on its western periphery. Temperatures will remain warm with highs in the mid 90s through Tuesday. A western US trough will pivot into the central states Tuesday into Wednesday, shunting a cold front into KS. This should shunt the warmest temperatures into the MS Valley. In addition, shower and storm chances will return Tuesday night through Thursday. && .AVIATION /18Z TAFS THROUGH 18Z FRIDAY/... Issued at 1225 PM CDT Thu Jun 13 2024 VFR conditions are anticipated to dominate the region over the next 24 hours. Breezy southerly winds will prevail at all terminals through ~22Z before a cold front approaching from the north brings northerly winds behind it as it makes its way south. The main aviation concern for the day lies in this front, which is expected to touch off showers and storms as it moves through central Kansas. Hail and strong winds will be possible with any storm that develops from 22Z-04Z. Will AMD as necessary as storms initiate later this afternoon. No TSRA mention in KICT or KCNU given uncertainty in the south and eastward extent of storms at this time. Trends will be monitored through the evening. && .ICT WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM CDT this evening for KSZ033-048>053- 067>069-082-083-091>093. && DISCUSSION...BMB AVIATION...BMB/JK
Hazardous weather outlook, Jun 13, 2:25 PM CDT, 2 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 225 PM CDT Thu Jun 13 2024 KSZ032-033-047>053-067>072-082-083-091>096-098>100-141930- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 225 PM CDT Thu Jun 13 2024 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...This Afternoon and Tonight Dangerous heat indices up to 106 degrees will continue this afternoon and early evening. See latest heat advisory for additional details. Scattered storms are expected after 4 pm for locations mainly along and north of Highway 50. The strongest activity will be capable of producing hail up to ping-pong ball size and damaging winds up to 70 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are forecast for Friday night through Saturday night. A few strong to severe storms and locally heavy rainfall are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated this afternoon or tonight. && For a graphical version of this information, see our webpage at: https://www.weather.gov/erh/ghwo?wfo=ict
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 5:25 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 65 min |
| Jun 13, 5:50 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, Saline | 55 min |
| Jun 13, 6:17 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 28 min |
| Jun 13, 6:27 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 31 min |
| Jun 13, 6:42 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln | 63 min |
| Jun 13, 6:44 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 30 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.